Kansas, 2022Damaging Wind in Kansas, September 15, 2022
September 15, 2022 · NWS GLD · 1 event in 1 county or zone
On September 15th, a cold front passed through northwestern Kansas allowing for thunderstorms to develop in the region during the evening hours. One of these thunderstorms produced a wind gust of 62 mph.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On September 15th, a cold front passed through northwestern Kansas allowing for thunderstorms to develop in the region during the evening hours. One of these thunderstorms produced a wind gust of 62 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 15, 5:36 PM CST, 2 hours 38 minutes earlier.
Area forecast discussion, Sep 15, 5:36 PM CST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
536 PM MDT Thu Sep 15 2022
.SHORT TERM...(This evening through Sunday night)
Issued at 235 PM MDT Thu Sep 15 2022
Tonight...an upper level trough axis currently approaching the
western part of the forecast area early this afternoon will move
across the area through about midnight, then out of the area.
Showers and thunderstorms will be possible with the passage of the
trough axis with rainfall chances ending from west to east. With a
generally clear sky expected by sunrise and with light and variable
winds there shouldnt be much problem dropping into the upper 40s to
upper 50s for lows. Coolest readings in far eastern Colorado with
the mildest near Hill City.
Friday-Friday night...scattered thunderstorms are anticipated across
the far northern and northwestern zones late in the afternoon as an
upper level disturbance approaches from the Colorado front range.
The primary hazards include large hail and damaging winds. High
temperatures are expected to be in the lower to upper 80s. For the
overnight hours, this feature generally moves east through midnight
then out of the area before sunrise Saturday morning. Low
temperatures are expected to range from the lower 50s to lower 60s.
Saturday-Saturday night...the forecast area will be under southwest
flow aloft ahead of a closed low over/near Oregon during the day
then approaching northern California during the night. Todays
GFS/NAM 700-500mb relative humidity fields have a bit more moisture
available compared to 24 hours ago and support the NBM model
forecast of slight chance pops across northern Yuma county during
the evening. High temperatures will range from the lower 80s to
lower 90s with low temperatures in the lower 50s to lower 60s.
Sunday-Sunday night...we remain under southwest flow aloft, in
between an upper level high centered over Texas and low pressure off
the coast of California. With little if any moisture available in
the 850-500mb layer no rainfall is expected. High temperatures rise
into the middle 80s to lower 90s. Low temperatures are expected to
be in the middle 50s to lower 60s.
.LONG TERM...(Monday through Thursday)
Issued at 235 PM MDT Thu Sep 15 2022
Monday...little if any change at 500mb. Little if any moisture
available for rainfall so will keep near zero chances going.
Regarding high temperatures, 850mb temperatures from the
GFS/ECMWF/GEM average 28C to 31C, supportive of highs in the lower
90s to near 100 degrees, a few degrees higher when compared to the
NBM guidance. With this in mind, record and near record high
temperatures are possible at a few locations including Goodland,
Hill City, McCook, and Burlington. Low temperatures are expected to
be in the middle 50s to middle 60s.
Tuesday...this mornings GFS/ECMWF/GEM and GEFS models bring the
upper low ashore into central California with the upper high
shifting slightly east into eastern Texas and adjacent states.
Monsoonal moisture starts to approach the western part of the
forecast area during the overnight hours but not quite close enough
to support any rainfall mention. High temperatures remain well above
normal with lower 90s to around 100 expected. Record and near record
high temperatures are expected in Goodland, Hill City, McCook,
Burlington and Tribune. Low temperatures are advertised to be in the
middle 50s to middle 60s.
Wednesday...the upper level low is forecast to continue slowly
moving northeast into northern Nevada/southern Idaho by 12z Thursday
with the upper level ridge remaining centered over the southern part
of the country. Moisture availability improves with the better
chance of rainfall falling during the night. High temperatures are
currently expected to be in the upper 70s to lower 90s with low
temperatures in the upper 40s to middle 50s.
Thursday...we remain under southwest flow aloft, in between high
pressure to our southeast and low pressure moving toward Montana.
We'll continue with some slight chance and low chance pops as
monsoonal moisture remains over the area. High temperatures fall
back into the lower 70s to lower 80s with low temperatures in the
middle to upper 40s.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 535 PM MDT Thu Sep 15 2022
KGLD expects to see VFR conditions during the 00Z TAF period
beginning with vicinity thunderstorms and northwesterly winds
around 10 kts with a possible thunderstorm moving past the
terminal through 02Z that may speed winds up briefly to 15G25 kts.
By 04Z, chances for thunderstorms expect to depart the vicinity of
KGLD which sees variable winds around 5 kts. At 10Z, KGLD winds
return to northwesterly around 6 kts before becoming variable
again by 16Z. At 21Z, KGLD expects to see winds become southerly
around 8 kts through the end of the TAF period.
KMCK also sees VFR conditions throughout the 00Z TAF period
starting with variable winds around 6 kts with vicinity
thunderstorms before KMCK winds turn southerly around 12 kts at
02Z with a chance for a brief thunderstorm possible through 04Z at
the terminal. At 04Z, KMCK expects to see northwesterly winds
around 9 kts before becoming variable around 6 kts at 05Z with
vicinity thunderstorms ending by 09Z. At 21Z, KMCK winds look to
turn southeasterly around 8 kts.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
SHORT TERM...99
LONG TERM...99
AVIATION...076
Hazardous weather outlook, Sep 15, 8:12 PM CST, 2 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
812 PM MDT Thu Sep 15 2022
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-170215-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
812 PM MDT Thu Sep 15 2022 /912 PM CDT Thu Sep 15 2022/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TONIGHT...
Strong to severe thunderstorm chances are expected to continue for
areas east of U.S. Highway 83 tonight and end before midnight.
Possible storm hazards include thunderstorm outflow wind gusts up to
60 mph. Small hail and locally heavy rainfall may also be possible
with these storms.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
Strong to potentially severe thunderstorms are possible along and
north of the Kansas Nebraska border late Friday afternoon through
early evening. The primary hazards include wind gusts to 60 mph and
hail up to one inch in diameter.
Record and near record high temperatures are expected across the
area Monday and Tuesday. Elevated to Near Critical fire weather
conditions are possible both days, mainly along and west of Kansas
Highway 27.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required.
In the hours before
Local storm report, Sep 15, 5:49 PM CST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
549 PM MDT THU SEP 15 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM TSTM WND GST 3 E GRINNELL 39.12N 100.57W
09/15/2022 M52 MPH GOVE KS MESONET
MESONET STATION UP830 3.3 E GRINNELL (UPR).
&&
CASpecial weather statement, Sep 15, 6:03 PM CST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Goodland KS
603 PM MDT Thu Sep 15 2022
COZ091-092-160030-
Kit Carson County CO-Cheyenne County CO-
603 PM MDT Thu Sep 15 2022
...A strong thunderstorm will impact portions of northwestern
Cheyenne and southwestern Kit Carson Counties in east central
Colorado through 630 PM MDT...
At 603 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Flagler, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern
Cheyenne and southwestern Kit Carson Counties in east central
Colorado.
This includes Interstate 70 in Colorado near mile marker 414.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3889 10310 3919 10314 3929 10271 3895 10262
TIME...MOT...LOC 0003Z 245DEG 18KT 3909 10301
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
024Special weather statement, Sep 15, 6:14 PM CST, 2 hours before
Special Weather Statement
National Weather Service Goodland KS
714 PM CDT Thu Sep 15 2022
KSZ028-029-160045-
Gove KS-Logan KS-
714 PM CDT Thu Sep 15 2022
...A strong thunderstorm will impact portions of east central Logan
and western Gove Counties through 745 PM CDT...
At 714 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Scott State Lake, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of east central Logan
and western Gove Counties, including the following locations... The
Monument Rocks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3872 10085 3892 10094 3908 10059 3882 10040
TIME...MOT...LOC 0014Z 247DEG 23KT 3884 10081
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
024Special weather statement, Sep 15, 6:46 PM CST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Goodland KS
746 PM CDT Thu Sep 15 2022
KSZ029-160115-
Gove KS-
746 PM CDT Thu Sep 15 2022
...A strong thunderstorm will impact portions of southwestern Gove
County through 815 PM CDT...
At 746 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Gove, moving east at 10 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern Gove
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3872 10073 3889 10081 3902 10052 3876 10041
TIME...MOT...LOC 0046Z 251DEG 10KT 3884 10069
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
024Special weather statement, Sep 15, 6:48 PM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Goodland KS
748 PM CDT Thu Sep 15 2022
KSZ004-015-016-160115-
Norton KS-Sheridan KS-Graham KS-
748 PM CDT Thu Sep 15 2022
...A strong thunderstorm will impact portions of southwestern Norton,
northeastern Sheridan and northwestern Graham Counties through 815 PM
CDT...
At 748 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Lenora, or 16 miles northwest of Hill City, moving
northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lenora.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3939 10004 3947 10025 3957 10021 3957 10018
3962 10018 3973 10013 3960 9983
TIME...MOT...LOC 0048Z 208DEG 12KT 3950 10011
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
024Special weather statement, Sep 15, 7:58 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Goodland KS
858 PM CDT Thu Sep 15 2022
KSZ029-160230-
Gove KS-
858 PM CDT Thu Sep 15 2022
...A strong thunderstorm will impact portions of southeastern Gove
County through 930 PM CDT...
At 858 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Gove, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern Gove
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3870 10017 3878 10042 3899 10036 3898 10015
3870 10016
TIME...MOT...LOC 0158Z 287DEG 22KT 3885 10030
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
024Thunderstorm Wind, Graham
- When
- September 15, 8:14 PM CST
- Where
- Graham County, 0.69 mi S of (Hlc)hill City Muni
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.370, -99.830
KHLC ASOS reported a 62 mph thunderstorm wind gust at location.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, September 15, 20222 deaths · 1 event
- Coastal Flood and High Wind in Alaska, September 15 to 19, 202279 kt wind · 11 events
- Hail and Damaging Winds in Kansas, September 15, 20221.75 in hail · 9 events
- Hail and Damaging Winds in Texas, September 15, 20221.75 in hail · 6 events
- Damaging Winds in South Dakota, September 15, 202254 kt wind · 3 events
- Hail and Damaging Winds in Texas, September 15, 20221 in hail · 3 events
- Hail and Damaging Wind in Nebraska, September 15, 202256 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1056041.